From Sylmar, California, USA:
I was recently diagnosed with type 2 diabetes, and I also have Hepatitis C, in the inactive state. Since my liver tests are just a little high of normal, and after a biopsy, my doctor recommended no treatment at this time for the hepatitis.
I am currently taking Amaryl and getting pretty good control results, but I noticed that right after I eat, my blood sugar seems pretty high. As a test, I ate 1 cup of plain brown rice on an empty stomach. I took my Amaryl one-half hour before eating, as I normally do. Prior to eating, my glucose level was 85 mg/dl [4.7 mmol/L], one-half hour after eating it was 250 mg/dl [13.9 mmol/L], and then it decreased about 50 mg/dl [2.8 mmol/L] per half hour until it returned to normal (93 mg/dl [5.2 mmol/L] at two and a half hours after eating).
Are these spikes a big deal, as long as it evens out in two hours or so? Would adding Precose help reduce these spikes? If so, would taking Precose and reducing the Amaryl reduce the risk to my liver? Also, my doctor would like me to lose 40-50 pounds. I have already lost 20 pounds (I am averaging about four pounds per week, on a 1400 calorie diet.). Should I be able to reduce my medication as I lose more weight?
You raise very good questions. The first thing is that overall control is best measured by obtaining the test called a hemoglobin A1c. This test has been correlated with risk of complications from diabetes. It should be the most important test for guiding therapy. The test gives you an indication of your average control over the previous three months. If you have good hemoglobin A1c test results (less than 1% above the upper limit of normal), the need to change therapy is less. I would say that in individuals who have type 2 diabetes, such as yourself, I would even consider being more aggressive and attempt to normalize the hemoglobin A1c.
The post-meal blood sugar (two hours after eating) should probably be less than 140 mg/dl [7.8 mmol/L] for good control. Finally, losing weight is appropriate since the more weight you carry, the more resistant you are to the insulin you make. If you do lose weight, it is likely you could decrease your medications for the treatment of diabetes. However, such decisions should be made in conjunction with your physician. Daily blood sugar monitoring will help in determining these management decisions.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.